Iowa, 2002

Damaging Wind in Iowa, October 1, 2002

October 1, 2002 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 1, 2:05 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Oct 1, 2:05 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT TUE OCT 01 2002

CONVECTIVE COVERAGE AND STRENGTH FCST CHALLENGE INTO FRI.  USED
ETA/AVN COMP THRU THU...SLOWER AVN ON FRI...THEN LEANED TWD HPC
SOLUTION IN THE EXTENDED WHICH WAS CLOSER TO ECMWF.

SHORT TERM...WRMFNT SETTING UP N OF PLATTE RIVER WITH CU FIELD
INCREASING N OF IT.  CONVECTION LAST FEW HRS WAS STILL A LTL FTHR N
IN COOLER AIR.  LATEST MSAS DATA SHOWD INSTABILITY AXIS IN AND S OF
CU FIELD AND FCST SOUNDINGS SHOWD CAP WEAKENING THRU 23Z-00Z.  SO
WOULD EXPECT CONVECTION TO DVLP ACRS THIS AREA BFR THIS EVENING.  IF
THAT WOULD FAIL TO DVLP...OTHER ACTIVITY WL LIKELY DVLP AS
INCREASING LOW LVL JET IMPINGES ON CDFNT THAT WL BE DROPG INTO SERN
NEBR.  NET EFFECT WL BE TO INCREASE POPS ALL AREAS.  WILL MENTION
HEAVY RAIN ACRS SRN ZONES AS LOW LVL JET FEEDS INTO THAT AREA ALL
NGT AND SWRLY UPR FLOW WL PROMOTE TRAINING.  SPLIT UP NRN GROUP AND
LOWERED LOWS THERE BASED ON UPSTREAM OBS...WITH A SLIGHT DOWNWARD
ADJUSTMENT S OF THERE.

WILL ALSO INCLUDE POPS N ON WED AND BOOST CHCS ALL AREAS AS
ISENTROPIC LIFT CONTS OVR COOLING AIRMASS.  MADE A LTL DOWNWARD TEMP
ADJUSTMENT...MAINLY CNTRL/N.

SHRTWV TROF STILL FCST TO LIFT ACRS CNTRL PLAINS LATE THU INTO FRI
MORNING...WITH ETA/AVN STARTING TO DEPART.   ATTM WL LEAN TWD SLOWER
AND SLGTLY DEEPER AVN WHICH SUPPORTS HIGHER POPS THU AND PCPN
LINGERING LONGER ON FRI.  ANOTHER POTENTIAL HEAVY RAIN PRODUCER
THU NGT/EARLY FRI AS CURRENT MOISTURE DOESNT GET SHOVED TOO FAR S
WED...PLUS SYSTEM MAY HAVE SUBTROPICAL MSTR TO WORK WITH ON NRN
FRINGES OF LILI IF UPR TROF SLOWS DOWN AND DOESNT PASS THRU UNTIL
LATER ON FRI.

REST OF EXTENDED...LEFT SAT DRY AND ADDED CHC OF SHOWERS ALL ZONES
SUN BASED ON A SLOWER EJECTION OF A WEAKEN TROF.  GENERALLY LOWERED
TEMPS A LTL.  MORE OF A ZONAL FLOW PTN FCST MON/TUE SO WL NOT
MENTION PCPN THOSE PDS.

.OMA...NONE
CHERMOK
Hazardous weather outlook, Oct 1, 4:20 PM CST, 2 hours 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...AHEAD OF A COLD
FRONT MOVING SOUTHEAST THROUGH THE AREA.  DUE TO THE COMBINATION
OF MODERATE INSTABILITY AND FAVORABLE WIND SHEAR
PROFILES...SEVERE WEATHER IS LIKELY AND SEVERE THUNDERSTORM
WATCHES ARE IN EFFECT FOR AREAS SOUTHEAST OF A WAYNE TO SCHUYLER
TO DAVID CITY LINE.  LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
ARE THE PRIMARY HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUIRED SOUTHEAST OF A WAYNE TO
SCHUYLER TO DAVID CITY LINE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVER MUCH OF THE AREA
WEDNESDAY INTO FRIDAY. STRONG STORMS WITH HEAVY RAIN MAY OCCUR
LATE THURSDAY INTO MID DAY FRIDAY. NO SIGNIFICANT WEATHER IS
FORECAST SATURDAY THROUGH TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

MEAD

In the hours before

Local storm report, Oct 1, 4:40 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    SPRINGFIELD               NE   .75 INCH HAIL
10/01/02   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0530 PM    WILBER                    NE   1 INCH HAIL
10/01/02   SALINE                         FROM WILBER TO DEWITT.
                                          REPORTED BY STORM
                                          SPOTTER.

0535 PM    3 NNW BOYS TOWN           NE   1 INCH HAIL
10/01/02   DOUGLAS                        REPORTED BY PUBLIC.
Local storm report, Oct 1, 5:24 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    ELKHORN                   NE   1 INCH HAIL
10/01/02   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0618 PM    1 W BENNINGTON            NE   70 MPH TSTM GUST
10/01/02   DOUGLAS                        SEMI TRAILER TRUCK
                                          BLOWN OVER ON HIGHWAY
                                          36. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 1, 6:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
704 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    HICKMAN                   NE   65 MPH TSTM GUST
10/01/02   LANCASTER                      3 TREES BLOWN DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0607 PM    2 N ELKHORN               NE   WIND DAMAGE
10/01/02   DOUGLAS                        65 MPH WIND GUST, TREES
                                          BLOWN  DOWN IN 5
                                          ADJOINING YARDS. WATER
                                          OVER THE ROAD. REPORTED
                                          BY STORM SPOTTER.

0620 PM    2 NE WAVERLY              NE   65 MPH TSTM GUST
10/01/02   LANCASTER                      2 LARGE GRAIN BINS
                                          BLOWN 100 YARDS FROM
                                          FOUNDATION, 3 TO 4 INCH
                                          DIAMETER TREES BLOWN
                                          OVER, 6 MILES OF POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0628 PM    8 S BLAIR                 NE   67 MPH TSTM GUST
10/01/02   WASHINGTON                     GLASS BLOWN OUT OF 3
                                          WINDOWS AND 1 DOOR.  2
                                          INCH DIAMETER HAIL.
                                          HEAVY RAIN 0.89 INCHES
                                          IN 8 MINUTES. REPORTED
                                          BY STORM SPOTTER.

0635 PM    1 W WESTPHALIA            IA   1.75 INCH HAIL
10/01/02   SHELBY                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Oct 1, 6:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
717 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    PLATTSMOUTH               NE   58 MPH TSTM GUST
10/01/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

0705 PM    WOODBINE                  IA   .75 INCH HAIL
10/01/02   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
October 1, 6:25 PM CST
Where
Montgomery County, Red Oak
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -95.233

Thunderstorm winds downed a tree which caused vehicle damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318939.